Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 14, NWS Topeka, KS

March 29, 2004Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 29, 2004, 4:34 PM CST for Riley County, Kansas. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2004, 4:34 PM CST (22:34 UTC)
Expired
Mar 29, 2004, 5:00 PM CST
In force
26 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Riley County, KS

The radar

The Topeka radar (KTWX), 39 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 4:38 PM CSTHAIL 0.753 Ne Ogden, KS
Mar 29, 4:38 PM CSTHAIL 0.753 Ne Ogden, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WUUS53 KTOP 292234
SVRTOP
KSC161-292300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CST MON MAR 29 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RILEY COUNTY IN NORTHEAST KANSAS

* UNTIL 500 PM CST

* AT 431 PM CST...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 3
  MILES NORTHEAST OF OGDEN...OR ABOUT 6 MILES SOUTHWEST OF
  MANHATTAN...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  OGDEN
  MANHATTAN

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3922 9668 3916 9688 3907 9669 3908 9641
          3916 9650 3920 9655

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:22 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 29, 2:22 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
222 PM CST MON MAR 29 2004

.DISCUSSION...

PRECIPITATION CHANCES TONIGHT AND TUESDAY AFTERNOON ALONG WITH
TEMPERATURES THROUGH THE FORECAST PERIOD ARE THE MAIN CONCERNS.

SATELLITE LOOPS SHOW A SHORTWAVE MOVING TOWARD THE CWA OUT OF
NEBRASKA. 88-D LOOPS SHOW A FAIRLY LARGE AREA OF SHOWERS ASSOCIATED
WITH THIS FEATURE SO CURRENT FORECAST OF CHANCE FOR EVENING
THUNDERSTORMS STILL LOOKS GOOD BASED ON WHATS GOING ON ATTM OVER CWA
AND INTO NEBRASKA. IT SHOULD BE POINTED OUT THAT ALL GUIDANCE POPS
SHOW LESS THAN 10 PERCENT POPS TONIGHT. SO IT APPEARS NONE OF THE
MODELS HAVE A DECENT HANDLE ON THIS FEATURE.

AFTER THE SHORT WAVE PASSES THIS EVENING DRY WEATHER APPEARS TO BE
THE WAY TO GO THROUGH NEXT MONDAY AS 500 MILLIBAR RIDGING GRADUALLY
SETS UP OVER THE CENTRAL PLAINS.  HOWEVER, APPEARS IS THE KEY WORD
HERE. THE PROVERBIAL FLY IN THE OINTMENT IS THE LAST GASP SHORT
WAVE DIVING SOUTH IN THE NORTHERLY UPPER FLOW ON TUESDAY. THIS
FEATURE IS ASSOCIATED WITH A DIVING UPPER LOW AND MAY HAVE ENOUGH
DYNAMICS WITH IT TO SET OFF SOME AFTERNOON CONVECTION...ESPECIALLY
WHEN ONE CONSIDERS WE ARE ON THE VERGE OF APRIL AND THE SUN ANGLE IS
GETTING HIGH ENOUGH TO DO SOME RESPECTABLE DAYTIME WARMING. IT IS,
THEREFORE, A BIT DISTURBING WHY THE LATEST GUIDANCE POPS REMAIN SO
LOW. ANOTHER FACTOR TO CONSIDER IS THAT THE ROUND OF SHOWERS THAT
WENT THROUGH OVERNIGHT IN CONJUNCTION WITH THE CURRENT LINE OF
SHOWERS MOVING THROUGH THE CWA ALONG WITH PRECIPITATION IN NEBRASKA
MOVING SOUTH WILL ONLY SERVE TO ADD MORE PRECIPITATION AND GET THE
SOIL A LITTLE MOIST.  SO TUESDAYS DEWPOINTS COULD BE HIGHER THAN
OTHERWISE EXPECTED UNDER THESE SURFACE SYNOPTIC CONDITIONS. THE GFS
ABSOLUTE VORTICITY FOR 00Z WEDNESDAY (TUESDAY EVENING) HAS AN
IMPRESSIVE 33+ UNIT MAX OVER NORTHWEST MISSOURI AS WELL. ALL THESE
FACTORS MAY BE ENOUGH TO TIP THE SCALE IN FAVOR OF ADDING SOME POPS
FOR TUESDAY AFTERNOON EVEN THOUGH GUIDANCE POPS SAY A RESOUNDING
NO. CONSIDERING WHAT IS CURRENTLY HAPPENING COMPARED TO WHAT THE
GUIDANCE POPS FOR TONIGHT SAY...I AM EVEN MORE SKEPTICAL OF THE
GUIDANCE POPS FOR TUESDAY AFTERNOON CONSIDERING SOME PRECIPITATION
IS OCCURRING IN THE EASTERN DAKOTAS AND PARTS OF MINNESOTA WITH THIS
NEXT SYSTEM. BUT WILL HOLD OFF ON MENTION OF PRECIPITATION FOR NOW
AND MONITOR SITUATION FOR LATER UPDATES IF NECESSARY.

FOR THE REST OF THE FORECAST THE UPPER LOW MOVES SLOWLY EAST WITH AN
OMEGA BLOCKING PATTERN SETTING UP FOR THE REMAINDER OF THE FORECAST
PERIOD. WILL GO DRY TUESDAY NIGHT THROUGH NEXT MONDAY.

REGARDING TEMPERATURES...HIGHS GENERALLY REMAIN IN THE 50S UNTIL
SATURDAY THROUGH MONDAY WHEN READINGS RETURN OVER 60 DEGREES AS
WINDS RETURN TO A MORE SOUTHERLY COMPONENT.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 29, 3:04 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
304 PM CST MON MAR 29 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-301103-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
304 PM CST MON MAR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE IN THE EARLY EVENING ACROSS
THE AREA. LARGE HAIL WILL BE THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED IN THE EARLY EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Mar 29, 1:25 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
125 PM CST MON MAR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0114 PM     HAIL             4 W DELPHOS             39.27N 97.85W
03/29/2004  1.00 INCH        OTTAWA             KS   COUNTY OFFICIAL

            HAIL WAS VERY SOFT

0112 PM     HAIL             3 S DELPHOS             39.23N 97.77W
03/29/2004  1.75 INCH        OTTAWA             KS   AIRPLANE PILOT

&&

SMB
Local storm report, Mar 29, 1:25 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME
NATIONAL WEATHER
SERVICE TOPEKA KS
125 PM CST MON MAR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0111 PM     HAIL             4 W DELPHOS             39.27N 97.85W
03/29/2004  1.00 INCH        OTTAWA             KS   COUNTY OFFICIAL

            HAIL WAS VERY SOFT

0112 PM     HAIL             3 S DELPHOS             39.23N 97.77W
03/29/2004  1.75 INCH        OTTAWA             KS   COUNTY OFFICIAL

&&

SMB
Local storm report, Mar 29, 1:34 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
134 PM CST MON MAR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             1 S MINNEAPOLIS         39.11N 97.71W
03/29/2004  1.75 INCH        OTTAWA             KS   COUNTY OFFICIAL

0124 PM     HAIL             2 SSW LE ROY            38.06N 95.65W
03/29/2004  0.88 INCH        COFFEY             KS   TRAINED SPOTTER

            HAIL COVERED GROUND

&&

SMB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 11:53 AM CSTSevere Thunderstorm WarningTOPDouglas, Franklin52 min
Mar 29, 1:01 PM CSTSevere Thunderstorm WarningTOPOttawa29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.